Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Goodland, KS

July 26, 2020Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 26, 2020, 6:54 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2020, 6:54 PM MDT (00:54 UTC)
Expired
Jul 26, 2020, 10:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 16 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:56 PM MDTHEAVY RAIN 2.84 Wnw Colby, KSSTILL RAINING HEAVILY.
Jul 26, 7:36 PM MDTHEAVY RAIN 3.64 S Caruso, KSSTILL RAINING HEAVILY AT LOCATION.
Jul 26, 7:50 PM MDTHEAVY RAIN 1.83 W Brewster, KSSTILL RAINING HEAVILY AT LOCATION.
Jul 26, 8:21 PM MDTHEAVY RAIN 1.784 S Caruso, KS
Jul 26, 8:22 PM MDTHEAVY RAIN 3.484 Wnw Colby, KS
Jul 26, 9:20 PM MDTHEAVY RAIN 4.259 S Ruleton, KSSTORM TOTAL FOR 7/26/2020. ALSO MENTIONS IN FACEBOOK POST ABOUT FLOODING IN BASEMENT AND ON ROADS NEARBY.
Jul 26, 9:52 PM MDTHEAVY RAIN 37 S Ruleton, KSSTORM TOTAL FOR 7/26/2020.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WGUS53 KGLD 270054
FFWGLD
KSC181-193-270400-
/O.NEW.KGLD.FF.W.0024.200727T0054Z-200727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
654 PM MDT Sun Jul 26 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northwestern Thomas County in northwestern Kansas...
  Southern Sherman County in northwestern Kansas...

* Until 1000 PM MDT/1100 PM CDT/.

* At 654 PM MDT/754 PM CDT/, trained weather spotters reported
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is ongoing
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained weather spotters.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Colby, Goodland, Brewster, Levant and Edson. 

This includes Interstate 70 in Kansas between mile markers 19 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3913 10193 3924 10200 3951 10109 3928 10104
      3913 10176

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

024
1 follow-up statement
071 
WGUS73 KGLD 270350
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
950 PM MDT Sun Jul 26 2020

KSC181-193-270400-
/O.EXP.KGLD.FF.W.0024.000000T0000Z-200727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Sherman KS-
950 PM MDT Sun Jul 26 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN THOMAS AND SOUTHERN
SHERMAN COUNTIES WILL EXPIRE AT 1000 PM MDT/1100 PM CDT/...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3913 10193 3924 10200 3951 10109 3928 10104
      3913 10176

$$

024

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 5:38 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 26, 5:38 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
538 PM MDT Sun Jul 26 2020

.SHORT TERM...(This evening through Monday)
Issued at 1259 PM MDT Sun Jul 26 2020

18Z Surface observations and RAP analysis indicated pre frontal
trough across the southeast corner of the forecast area.
Observations as well as visible satellite indicate cold front
steadily advancing south and was located between Wray and St
Francis.

Main concern will center around heavy rain through this evening
and potential for localized flooding.

Morning raobs continue to indicate near record values of
precipitable water in place all around the area. The ample
moisture combined with relatively deep warm layer and slow storm
motions some what parallel to initial forcing provides a good set
up for very efficient, heavy rain producing thunderstorms.
Already have convective initation along trough and with continued
forcing along front expect storms to steadily increase in
coverage through the afternoon. While the initiation points are
somewhat apparent, CAM's suggest that once storms start, new
development will be heavily driven by new outflows which will
really lower the predictability with respect to location as storms
evolve. Stayed closely to HREF mean representation of
precipitation evolution but expect the details will remain
somewhat murky. With very favorable environment and low FFG
values, flash flood watch looks to be in good shape with the most
likely area highlighted. Rest of the area should be on lookout for
flash flooding as well as environment favorable over much of the
area.

As colder air works into area tonight, expect storms to gradually
shift to the south through the overnight and morning hours.
Atmosphere remains unstable to near sfc parcels through the night
however, so storms may linger much longer than usual. Fog, low
stratus and cooler temperatures will build into the area in the
morning which will diminish precipitation threat. Atmosphere
becomes capped through at least 22Z, so do not expect a lot of
redevelopment, if any, until late afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 135 PM MDT Sun Jul 26 2020

Long range guidance suggests that WNW to NNW flow aloft will
prevail over the Central/Northern Plains in this period -- on the
N-NE periphery of an amplifying upper level ridge over the Desert
Southwest/Intermountain West. A variety of small amplitude waves
and/or convectively generated features may be present within WNW-
NNW flow aloft over the Central/Northern Plains this week... none
of which can confidently be anticipated at this range. With the
above in mind, significant forecast uncertainty persists...
particularly with regard to precipitation chances (i.e. location/
timing/coverage/evolution of convection).

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 508 PM MDT Sun Jul 26 2020

Expect TSRA at GLD through about 07Z with a transition from VFR to
MVFR due to low ceilings and visibility by 07Z that may include
intermittent LIFR due to lower ceilings between 11-13Z. MVFR
conditions will improve to VFR again after 19Z Monday.

MCK will see a few light showers and thunderstorms with VFR
conditions through 09Z. Ceilings will lower to produce MVFR
conditions after 09Z with intermittent IFR conditions between
11-14Z. Expect a return to VFR conditions after 18Z Monday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Monday morning for KSZ003-004-014>016-
     028-029.

CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...VINCENT
AVIATION...LOCKHART
Hazardous weather outlook, Jul 26, 11:17 AM MDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1117 AM MDT Sun Jul 26 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1117 AM MDT Sun Jul 26 2020 /1217 PM CDT Sun Jul 26 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will develop early this afternoon and increase in
coverage tonight. The primary threats this afternoon will be wind
gusts to 65 mph and locally heavy rainfall which may produce flash
flooding. For tonight the primary threat will be locally heavy
rainfall which may produce flash flooding. The most likely area to
experience flash flooding will be along and east of a Russell
Springs to Oberlin line.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Any rainfall, flooding or high wind reports are appreciated.

In the hours before

Local storm report, Jul 26, 5:38 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       4 E HOXIE               39.36N 100.36W
07/26/2020  M2.00 INCH       SHERIDAN           KS   PUBLIC

            RAINFALL TOTAL IN THE PAST HOUR.

&&

MRC
Special weather statement, Jul 26, 5:46 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
646 PM CDT Sun Jul 26 2020

KSZ003-004-015-016-270015-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
646 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NORTON...NORTHEASTERN
SHERIDAN...SOUTHEASTERN DECATUR AND NORTHERN GRAHAM COUNTIES UNTIL
715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Edmond, or 9 miles north of Hill City, moving east at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lenora, Jennings, Nicodemus, Edmond, New Almelo and Densmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3939 10034 3969 10030 3968 9963 3957 9963
      3957 9960 3939 9960
TIME...MOT...LOC 2345Z 265DEG 16KT 3950 9983

024
Special weather statement, Jul 26, 5:56 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
556 PM MDT Sun Jul 26 2020

COZ091-270030-
Kit Carson County CO-
556 PM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 630 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seibert, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Flagler, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 392 and
419.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3918 10311 3946 10314 3946 10262 3918 10261
TIME...MOT...LOC 2356Z 284DEG 7KT 3929 10282

024
Local storm report, Jul 26, 6:01 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       TRIBUNE                 38.47N 101.75W
07/26/2020  M2.49 INCH       GREELEY            KS   MESONET

&&
Special weather statement, Jul 26, 6:03 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
603 PM MDT Sun Jul 26 2020

KSZ013-014-270030-
Thomas KS-Sherman KS-
603 PM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THOMAS AND EASTERN
SHERMAN COUNTIES UNTIL 630 PM MDT/730 PM CDT/...

At 602 PM MDT/702 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Colby to 8 miles west
of Brewster. These storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Colby, Brewster, Levant, Gem and Edson.

This includes Interstate 70 in Kansas between mile markers 23 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3931 10086 3919 10159 3947 10166 3957 10092
TIME...MOT...LOC 0002Z 253DEG 3KT 3941 10106 3932 10153

024
Special weather statement, Jul 26, 6:36 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
636 PM MDT Sun Jul 26 2020

KSZ013-014-270100-
Thomas KS-Sherman KS-
636 PM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS AND SHERMAN COUNTIES UNTIL
700 PM MDT/800 PM CDT/...

At 636 PM MDT/736 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles northeast of Levant
to 10 miles south of Ruleton. Movement was east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Colby, Goodland, Brewster, Ruleton, Levant, Edson and Mingo.

This includes Interstate 70 in Kansas between mile markers 2 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10202 3944 10202 3957 10110 3957 10095
      3920 10091 3913 10135
TIME...MOT...LOC 0036Z 255DEG 11KT 3945 10114 3920 10184

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:03 PM MDTSpecial Weather StatementGLDThomas27 min
Jul 26, 6:36 PM MDTSpecial Weather StatementGLDSherman, Thomas24 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.